New Mexico, 2004

Hail in New Mexico, September 24, 2004

September 24, 2004 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 24, 1:35 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 24, 1:35 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT FRI SEP 24 2004

.DISCUSSION...LATEST RADAR IMAGERY SHOWING STRONG CELLS ACROSS
PORTIONS OF THE EAST CENTRAL PLAINS. SPEED SHEAR ISNT THERE BUT
DIRECTIONAL SHEAR AND HIGH DEWPOINTS PRODUCING PSUEDO SUPER CELL
LIKE STRUCTURE. EXPECT THE STRONG STORMS TO LAST THROUGH THE MID
EVENING HOURS BEFORE THE ATMOSPHERE STABILIZES SOMEWHAT. ELSEWHERE
GETTING SOME LATE START DEVELOPMENT OVER THE SOUTHWEST MOUNTAINS
AND CENTRAL MOUNTAINS. AS THE ATMOSPHERE MOISTENS LOOK FOR THE
ACTIVITY TO SLOWLY SPREAD NORTHWARD ALTHOUGH STORM MOTION WILL
REMAIN TO THE EAST. RETURN FLOW WILL CONTINUE TO INTENSIFY ACROSS
SOUTHEASTERN AREAS THIS EVENING. LOW CLOUDS WILL OVERSPREAD THE
REGION ONCE AGAIN WITH EVEN A STRONGER MOISTURE PUSH. BETTER CHANCE
FOR PATCHY FOG DEVELOPMENT OVERNIGHT DUE TO HEAVY RAINER POTENTIAL.
THUS WILL INCLUDE THE MENTION IN THE FORECAST FOR SE AREAS.

BOTH GFS AND TO A LESSER EXTENT MESO ETA GIN UP A CONVECTIVE VORTICE
LATER TONIGHT IN THE VICINITY OF THE SOUTH CENTRAL MOUNTAINS.
INHERITED PACKAGE REFLECTED THIS AND DIDNT REALLY CHANGE THE
INTEGRITY OF THE POP FIELD FOR SATURDAY. STILL LIKE THE LIKELY POPS
FOR ALONG THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS. IF THE GFS
IS RIGHT...THE LOW CLOUDS WHICH WILL BE HARD TO BREAK WONT REALLY
IMPEDE CONVECTIVE DEVELOPMENT. HOWEVER I DONT KNOW IF I CAN BUY THE
SUPER VORT THE GFS SPINS UP THUS WONT GO GANGBUSTERS WITH THE POP
FIELD. SYNOPTICALLY SPEAKING THERMAL TROUGH PUSHES WESTWARD THUS THE
BETTER LI/S AND LAPSE RATES PUSH TOWARDS THE WEST. WITH AN INCREASE
IN LOW LEVEL MOISTURE EXPECT BETTER COVERAGE ACROSS THE WEST AND
NORTH SATURDAY VS TODAY. AS FAR AS SATURDAY NIGHT...TWEEKED THE
GRIDS TO REFLECT BETTER COVERAGE AND INTENSITY ACROSS SC AND SE
AREAS. INSTABILITY REMAINS INTO SUNDAY AND WITH RESIDENT MOISTURE
IN PLACE MOST OF THE FORECAST AREA...AIR MASS THUNDERSTORMS ARE
EXPECTED. KEPT THE HIGHER POP AREAS SOUTH AND EAST HOWEVER HAVE TO
WATCH THE GFS SOLUTION FOR NORTHERN AREAS WHERE SOME DEFORMATION
DEPICTED ACROSS THE MIDDLE LEVELS.

MONDAY AND TUESDAY LOOK TO BE SIMILAR DAYS WITH THE WEATHER
REMAINING UNSETTLED AS COMBO OF MOISTURE AND INSTABILITY AIDS IN AT
LEAST ISOLATED THUNDERSTORM DEVELOPMENT FAVORING THE MOUNTAINS.
JUST DONT SEE ANY SIGNIFICANT DRY AIR MASSES DRY OUT THE LOW TO MID
LEVELS.

UK/ECMWF AND GFS RATHER SIMILAR IN THEIR SOLUTIONS FOR WEDNESDAY
WITH THE INITIAL LOW PUSHING INTO SOUTHERN CALIFORNIA. THIS WILL
START THE SUCKING SOUND FROM THE SOUTH. TRANSLATION SPEED ALWAYS AN
ISSUE WITH THESE TYPES OF FEATURES...ESPECIALLY WHEN THE POLAR JET IS
EXPECTED TO BE LOCATED OVER CANADA. THUS I LIKE THE GFS SOLUTION
FOR THE LATTER PERIODS AS THE GFS IS DEPICTING A SLOWER PROGRESSION.
WITH THAT SLOWER PROGRESSION WILL COME COPIOUS AMOUNTS OF MOISTURE
TO WORK WITH. IN THIS SITUATION DONT BELIEVE WIND DYNAMICS AND
MOISTURE WILL BE THE LIMITING FACTOR...JUST HOPE WE WILL HAVE ENOUGH
THERMAL DYNAMICS. HAVE A SNEAKING SUSPICION THAT THIS WILL BE A GOOD
AREAWIDE EVENT ESPECIALLY FAVORING THE CENTRAL MOUNTAIN CHAIN DUE TO
AN UPSLOPE COMPONENT. DIDNT REALLY CHANGE THE POP FIELDS ALL THAT
MUCH BUT EXPECT AS TIME GOES ON THEY WILL BE INCREASED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/075 047/075 045 50022
GALLUP.................... 038/074 040/073 041 50022
GRANTS.................... 039/072 041/073 042 50143
GLENWOOD.................. 050/079 051/080 052 50234
CHAMA..................... 030/063 031/066 035 50143
LOS ALAMOS................ 045/063 041/068 044 50253
RED RIVER................. 031/055 034/062 033 50253
TAOS...................... 035/061 037/068 040 50253
SANTA FE.................. 044/064 044/069 045 50253
SANTA FE AIRPORT.......... 046/066 046/072 047 50254
ESPANOLA.................. 041/069 044/074 044 50253
ALBUQUERQUE HEIGHTS....... 054/071 054/074 054 50154
ALBUQUERQUE VALLEY........ 050/072 048/076 051 50154
ALBUQUERQUE FOOTHILLS..... 052/068 051/073 051 50154
ALBUQUERQUE WEST MESA..... 054/072 052/075 052 50154
SOCORRO................... 049/075 053/077 054 50355
SANDIA PARK/CEDAR CREST... 047/063 044/067 047 50455
MORIARTY/ESTANCIA......... 044/068 041/072 043 50466
CARRIZOZO................. 055/069 050/075 050 50455
RUIDOSO................... 045/059 045/068 045 50566
RATON..................... 044/062 041/068 043 50452
LAS VEGAS................. 045/060 043/067 045 50465
ROY....................... 050/068 045/072 047 50443
CLAYTON................... 051/068 049/073 053 50432
SANTA ROSA................ 053/068 050/074 051 50465
TUCUMCARI................. 057/071 052/074 052 50445
FORT SUMNER............... 054/071 054/073 052 50456
CLOVIS.................... 060/071 055/073 053 50446
PORTALES.................. 060/071 055/073 053 50446
ROSWELL................... 062/072 056/073 055 50556
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Sep 24, 5:00 AM MST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI SEP 24 2004

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED
STRONG THUNDERSTORM IS POSSIBLE OVER CHAVES AND ROOSEVELT COUNTIES
THIS AFTERNOON OR EVENING. WIND GUSTS TO 50 MPH AND HAIL CLOSE TO
THREE QUARTERS OF AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
September 24, 6:54 PM MST
Where
Harding County, 6 mi E of Mills
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.083, -104.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422906.